South Dakota, 2019Flooding in South Dakota, March 17 to 31, 2019
March 17 to 31, 2019 · NWS FSD · 12 events in 5 counties and zones
A historic flooding event unfolded as heavy rainfall with a late winter storm drenched the area on March 13-14, 2019. With 1 to 3 inches of snow water equivalent still in the snow pack south of Interstate 90 and 3 to 6 inches of snow water equivalent north of Interstate 90, gradually warming temperatures, and the frozen impervious ground, area rivers crested a second time due to additional…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A historic flooding event unfolded as heavy rainfall with a late winter storm drenched the area on March 13-14, 2019. With 1 to 3 inches of snow water equivalent still in the snow pack south of Interstate 90 and 3 to 6 inches of snow water equivalent north of Interstate 90, gradually warming temperatures, and the frozen impervious ground, area rivers crested a second time due to additional runoff about a week after the first rapid crests. Overall, fifteen river gage sites measured record stages around the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 17, 2:22 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 17, 2:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
322 PM CDT Sun Mar 17 2019
.SHORT TERM...(This evening through Monday)
Issued at 308 PM CDT Sun Mar 17 2019
Well needed quiet conditions prevail across the region today with
a batch of mid level clouds working their way along the MO River
this afternoon and more meaningful sunshine to the north. Bubble
of surface high pressure will slowly sag southward overnight to
our west and could bring another round of some patchy fog
development by the early morning hours Monday.
Not much of a change weather-wise for the daytime hours Monday with
a mix of sun and clouds. Afternoon high temperatures look to run in
the mid to upper 30s north of I-90 where deeper snowpack still
exists and low to mid 40s south.
.LONG TERM...(Monday night through Sunday)
Issued at 308 PM CDT Sun Mar 17 2019
Extended portions of the forecast largely characterized by a
building upper level ridge over the western US with northwesterly to
northerly flow over our region. Shortwave sneaks southward in the
flow on Tuesday although is largely moisture starved until it is
south of our forecast area. At this time, don't expect much in the
way of precipitation other than maybe something very light along
the NE/SD border. Amplified upper level ridge drifts overhead by
the middle and later portions of the work week leading to another
period of quiet weather. The next period of concern will be for
the upcoming weekend as a fairly strong upper level low lifts up
in the southwest flow. This will lead to the potential for another
round of rain and thus raised POPs accordingly. Given the
recent/ongoing hydro problems and sensitivity to any additional
rain, will want to keep an eye on the weekend time frame.
As far as temperatures, look for slowly moderating temperatures
thru the week. Afternoon highs generally start off around or below
normal to start the week with widespread 30s and 40s. By the
later half of the work week, more amplified upper level ridging
should provide for near to above normal high temperatures running
in the 40s and 50s, perhaps near 60 across our far south. Bumped
temps up a tad again for Thursday and Friday but kept changes
tempered based on ensemble spread.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1210 PM CDT Sun Mar 17 2019
Area of MVFR ceilings currently over NW IA should continue to
gradually diminish thru the afternoon hours with only very hit or
miss restrictive level ceilings elsewhere. Otherwise, look for
occasional mid and high level ceilings thru the afternoon. Could
see some fog redevelop later tonight and early Monday but kept
mention fairly minimal in the TAFs at this point due to low
confidence in extent.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Mar 17, 4:29 AM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
529 AM CDT Sun Mar 17 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-050-056-062>071-181030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Gregory-Moody-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
529 AM CDT Sun Mar 17 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Flooding from recent rain and snow melt will continue.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A gradual warm up of temperatures is expected this next week. This
will likely lead to additional snow melt, and additional rises of
area streams and rivers. Stay tuned to area flood statements for
additional information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-039-052>055-057>061-181030-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-
Hanson-McCook-
529 AM CDT Sun Mar 17 2019
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Patchy fog will be possible through mid morning this morning.
Flooding from recent rain and snow melt will continue.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A gradual warm up of temperatures is expected this next week. This
will likely lead to additional snow melt, and additional rises of
area streams and rivers. Stay tuned to area flood statements for
additional information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Moody
- When
- March 17, 4:00 PM CST to March 31, 11:59 PM CST
- Where
- Moody County, 1.47 mi SSE of Lone Tree to 2.76 mi SSW of Trent
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.960, -96.720
Snow melt and heavy rainfall (measured 2.22 inches at Flandreau) resulted in extensive flooding of agricultural land and inundation of county and township roads. Several houses in Trent were surrounded by water. The Big Sioux River at Trent (gage site TRES2) reached the highest crest on record of 5.00 feet above flood stage on March 24. The river remained at moderate flood stage at the end of the month.
Flood, Brookings
- When
- March 18, 8:00 PM CST to March 29, 8:00 PM CST
- Where
- Brookings County, 1.38 mi S of Medary to 1.38 mi SE of Medary
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.200, -96.780
Snow melt and heavy rainfall (measured 2.02 in Brookings and 1.68 inches in Aurora) resulted in extensive flooding of agricultural land. Medary Creek near Medary (gage site MDYS2) reached the second highest crest on record of 1.71 feet above flood stage on March 21.
Flood, Moody
- When
- March 19, 1:00 AM CST to March 25, 7:00 PM CST
- Where
- Moody County, 7.27 mi ESE of Flandreau to 9.57 mi SE of Flandreau Muni Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.998, -96.453
Snow melt and heavy rainfall (measured 1.70 inches at Pipestone) resulted in sporadic and minor flooding of agricultural lands. Pipestone Creek below Pipestone (gage site PSTM5) reached the highest stage on record cresting 0.42 feet above flood stage on March 24.
Flood, Minnehaha
- When
- March 19, 5:45 AM CST to March 31, 11:59 PM CST
- Where
- Minnehaha County, 1.38 mi S of Norton Acres to Norton Acres
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.560, -96.720
The second, and higher crest of the month, The Big Sioux River at Sioux Falls North Cliff Avenue (gage site SXFS2) reached a crest 6.06 feet above flood stage on March 26. The river remained in moderate flood stage at the end of the month.
Flood, Moody
- When
- March 19, 9:00 AM CST to March 31, 11:59 PM CST
- Where
- Moody County, 12.93 mi NW of Flandreau to 13.36 mi NW of Flandreau
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.170, -96.780
Snow melt and heavy rainfall (measured 2.02 in Brookings and 1.68 inches in Aurora) resulted in extensive flooding of agricultural land and numerous county and township roads. The Big Sioux River near Brookings (gage site BRKS2) reached the seventh highest crest on record of 4.10 feet above flood stage on March 26. The river remained at major flood stage at the end of the month.
Flood, Sanborn
- When
- March 20, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sanborn County, 10.66 mi NNE of Woonsocket to 12.44 mi NNW of Forestburg
- Cause
- Heavy Rain / Snow Melt
- Deaths
- 2 direct, 0 indirect
- Reported by
- River/Stream Gage
- Coordinates
- 44.200, -98.220
Snow melt and heavy rainfall (measured 2.47 inches at Forestburg and 1.60 inches at Huron) resulted in extensive flooding of agricultural land and numerous township and county roads. The James River near Forestburg (gage site FORS2) reached a crest of 4.18 feet above flood stage on March 25. The driver and passenger of a garbage truck were (directly) killed when their truck went off the road and into the flood waters at the base of the bridge near the gage site. The river remained at moderate flood stage at the end of the month.
Flood, Moody
- When
- March 20, 11:00 AM CST to March 31, 11:59 PM CST
- Where
- Moody County, 2.98 mi W of Flandreau to 1.47 mi N of Egan
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.050, -96.640
Snow melt and heavy rainfall (measured 2.22 inches at Flandreau) resulted in extensive flooding of agricultural land and inundation of the city park in Egan. The Big Sioux River at Egan (gage site EGAS2) reached the highest crest on record of 5.98 feet above flood stage on March 23. The river remained at moderate flood stage at the end of the month.
Flood, Moody
- When
- March 20, 9:00 PM CST to March 28, 10:00 PM CST
- Where
- Moody County, 7.22 mi ENE of Flandreau to 6.3 mi ENE of Flandreau
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.101, -96.453
Snow melt and heavy rainfall (measured 2.22 inches at Flandreau and 1.70 inches at Pipestone) resulted in extensive flooding of agricultural land and inundation of the city golf course in Flandreau. Flandreau Creek above Flandreau (gage site FCRS2) crested 1.88 feet above flood stage on March 28.
Flood, Moody
- When
- March 20, 11:00 PM CST to March 31, 11:59 PM CST
- Where
- Moody County, 5.26 mi NW of Flandreau to 3.45 mi NW of Flandreau
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.100, -96.660
Snow melt and heavy rainfall (measured 2.22 inches at Flandreau) resulted in extensive flooding of agricultural land as well as Flandreau Park and 479th Avenue. The Big Sioux River at Flandreau (gage site BSFS2) reached the highest crest on record of 3.53 feet above flood stage on March 23. The river remained in flood stage at the end of the month.
Flood, Brookings
- When
- March 21, 3:30 AM CST to March 31, 11:59 PM CST
- Where
- Brookings County, 8.56 mi NNW of Bruce to 7.62 mi W of Bruce
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.540, -96.960
Snow melt and heavy rainfall (measured 1.69 inches at Bruce) resulted in extensive flooding of agricultural land and inundation of numerous county roads. The Big Sioux River near Bruce (gage site BRCS2) reached the second highest crest on record of 2.86 feet above flood stage on March 28. The river remained at moderate flood stage at the end of the month.
Flood, Beadle
- When
- March 21, 6:15 PM CST to March 31, 11:59 PM CST
- Where
- Beadle County, 3.44 mi E of Hitchcock to 5.41 mi E of Broadland
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.630, -98.330
Snow melt and heavy rainfall (measured 1.60 inches at Huron) resulted in extensive flooding of agricultural land and numerous township and county roads. The James River at Huron (gage site HURS2) reached a crest of 4.27 feet above flood stage on March 31. The river remained at major flood stage at the end of the month.
Flood, Brookings
- When
- March 22, 1:00 PM CST to March 31, 11:59 PM CST
- Where
- Brookings County, 8.34 mi NNW of Bruce to 7.91 mi N of Bruce
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.544, -96.937
Snow melt and heavy rainfall (measured 1.74 inches 5 miles west of Bruce) resulted in extensive flooding of agricultural land. The Big Sioux River near Estelline (gage site BSES2) reached the highest crest on record of 2.90 feet above flood stage on March 28. The river remained at moderate flood stage at the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 827348, 827434, 827346, 827347, 827351, 828322, 827349, 827354, 827350, 827352, 828324, 827353.